Skip directly to search Skip directly to A to Z list Skip directly to page options Skip directly to site content

NIOSHTIC-2 Publications Search

Search Results

Chronic hypersensitivity pneumonitis caused by diphenylmethane diisocyanate followed by acute hypersensitivity pneumonitis after exposure to a toluene diisocyanate alkyd paint.

Authors
Ugolini-C; Watkins-J; Hessl-SM; Coe-J; Grammer-LC; Orris-P
Source
Am Rev Respir Dis 1992 Apr; 145(4)(Pt 2)(Meeting Abstracts):A492
NIOSHTIC No.
20044901
Abstract
Isocyanates are a common cause of occupational asthma and have also been associated with hypersensitivity pneumonitis (HP). We report a case of acute HP after a short exposure to TDI which was preceded by chronic HP from repeated exposures to an MDI foaming process. A 40 year old man, in April 1988, was employed to inject MDI polyurethane foam into automobile alarm boxes. Three weeks later he noted a nonproductive cough when working with MDI. This cough worsened and often woke him from sleep. His symptoms progressed over the next 1.5 years to include shortness of breath and blood-streaked sputum at work. A distinctive odor was noted with the process, ventilation measures were poor, and no respiratory protection was worn. The worker was laid off in November 1989. Three weeks later he started a new job at an auto dealership where extensive maintenance painting of air ducts and pipes was in progress. The paint contained TDI. On the second day he became acutely ill and reported fever (105F), hemoptysis, shortness of breath, and general malaise. He was hospitalized and initial findings included an oral temperature of 101.6F, respirations of 24/minute, bibasilar inspiratory fine crackles, arterial blood gases with pH 7.47; pC0231.5; Pa02 54.3 rom Hg. IgE and IgG specific serum antibodies titers to MDI-Human Serum Albumin were 1:250 and 1:10,000 respectively. Three months later a methacholine challenge test was strongly positive. Presently, two years after discharge, he has a restrictive lung impairment and persistent bronchial hyperreactivity. This worker represents a case of HP caused by isocyanates with evidence of cross reactivity between MDI and TDI. The acute HP has been followed by bronchial hyperreactivity for two years without signs of improvement. This is also a possible second case of isocyanate hemorrhagic HP as previously described by Roy Patterson et al.
Keywords
Respiratory-system-disorders; Pulmonary-system-disorders; Lung-disorders; Lung-function; Airway-obstruction; Airway-resistance; Bronchial-asthma; Case-studies; Isocyanates; Hypersensitivity; Short-term-exposure; Polyurethane-foams; Methacholines; Painting; Paints; Automobile-repair-shops; Antibody-response; Employee-exposure
CODEN
ARDSBL
CAS No.
26471-62-5; 101-68-8
Publication Date
19920401
Document Type
Abstract
Fiscal Year
1992
NTIS Accession No.
NTIS Price
Issue of Publication
4
ISSN
0003-0805
NIOSH Division
DRDS
Source Name
American Review of Respiratory Disease
State
WV; IL
TOP